Volume 5, issue 4 (2005)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21, 1 issue

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
The fundamental groups of subsets of closed surfaces inject into their first shape groups

Hanspeter Fischer and Andreas Zastrow

Algebraic & Geometric Topology 5 (2005) 1655–1676

arXiv: math.GR/0512343


We show that for every subset X of a closed surface M2 and every x0 X, the natural homomorphism φ: π1(X,x0) π̌1(X,x0), from the fundamental group to the first shape homotopy group, is injective. In particular, if X M2 is a proper compact subset, then π1(X,x0) is isomorphic to a subgroup of the limit of an inverse sequence of finitely generated free groups; it is therefore locally free, fully residually free and residually finite.

fundamental group, planar sets, subsets of closed surfaces, shape group, locally free, fully residually free
Mathematical Subject Classification 2000
Primary: 55Q52, 55Q07, 57N05
Secondary: 20E25, 20E26
Forward citations
Received: 7 November 2005
Accepted: 10 November 2005
Published: 1 December 2005
Hanspeter Fischer
Department of Mathematical Sciences
Ball State University
Muncie IN 47306
Andreas Zastrow
Institute of Mathematics
University of Gdańsk
ul. Wita Stwosza 57
80-952 Gdańsk